Ohio, 2019

Flash Flood and Hail in Ohio, June 27 to 29, 2019

June 27 to 29, 2019 · NWS CLE · 15 events in 8 counties and zones

A stalled frontal boundary across northern Ohio developed strong to severe thunderstorms over several days across the region. These severe thunderstorms produced scattered wind damage and large hail across northern Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A stalled frontal boundary across northern Ohio developed strong to severe thunderstorms over several days across the region. These severe thunderstorms produced scattered wind damage and large hail across northern Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 27, 2:29 PM EST, 31 minutes earlier.

Area forecast discussion, Jun 27, 2:29 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
329 PM EDT Thu Jun 27 2019

.SYNOPSIS...
High pressure extended from the eastern Great Lakes to the Gulf
Coastal states while a weak warm front extended across northern
Ohio. To the west, low pressure was across the central Rockies.
The warm front will lift north of the region tonight as weal low
pressure tracks east across the Great Lakes. A cold front
trailing the low will dip into the area Saturday and remain in
the area for Sunday.

&&

.NEAR TERM /THROUGH FRIDAY/...
Radar shows isolated/scattered afternoon thunderstorms from
roughly the Marion area east across Wayne and Stark counties.
Will continue with chance pops in the area into early evening
after which diurnal trends should dominate. To our west, a
rather large MCS with convection extending from Wi into nern IA
should continue dropping southeast along and north of a warm
front that extends into northern Ohio. If current motion
persists, convection times into nwrn OH around 06z however
current guidance suggests best forcing will remain across the
northern lakes so am thinking this main area of convection
doesn't survive all the way into the area. Otherwise, overnight
should be dry. The warm front should lift northeast and by
morning will be across nern OH into western PA and by 16z well
northeast of the area. For Friday both the NAM and GFS show
drier air aloft but afternoon CAPES off BUFKIT around 2500j/kg.
Would expect the best chance for afternoon convection will be
invof only boundary or the lakebreeze. For now will have a
chance pop across northeast OH and nwrn PA for the lakebreeze.
Friday night models show low pressure moving east across the
lakes. A trailing cold front will approach the area from the
north Friday night with the front getting into the area of at
least near nwrn PA by 12Z Saturday. Will have chance pops for
the overnight with highest pops around 06Z with any coverage
likely decreasing with diurnal trends. High temps Friday mainly
upper 80s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Weak flow over the region along with subtle surface features
will make it tough to pinpoint the locations of the convection
over the weekend. So outflow boundaries and other mesoscale
features will play a role. There may be a bit more upper level
support across the east on Saturday then a weak frontal boundary
lingering into Sunday.

It will be warmer than average through the short term. Humidity
values will be elevated so heat index values will get into the 90s
for several inland locations.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
More of the same for the long term with isolated/scattered
thunderstorms possible each day. The region will remain humid
with mesoscale features (lake breeze, outflow, etc).
Temperatures will remain above seasonal averages.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Mainly VFR expected through the forecast period. The only
exception would be within afternoon or early evening
convection. Main threat area for convection would be away from
the lake from roughly KMFD to KCAK to KYNG. Any thunderstorms
would have the potential to produce strong gusty winds.

OUTLOOK...Non-VFR possible Friday through Saturday with showers
and thunderstorms.

&&

.MARINE...
A weak frontal boundary will be wobbling near Lake Erie through
Sunday night. No significant storm systems will move across the
region so winds should not exceed 15 knots at any time.
Strongest winds may be the onshore flow that develops in the
nearshore waters when the lake breeze develops.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...MM
LONG TERM...MM
AVIATION...TK
MARINE...MM
Hazardous weather outlook, Jun 27, 2:30 AM EST, 12 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
330 AM EDT Thu Jun 27 2019

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-280730-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
330 AM EDT Thu Jun 27 2019

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 27, 2:44 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Cleveland OH
344 PM EDT Thu Jun 27 2019

OHZ027>031-036>038-047-272115-
Holmes-Crawford-Wyandot-Marion-Richland-Ashland-Morrow-Wayne-Knox-
344 PM EDT Thu Jun 27 2019

...SCATTERED STRONG THUNDERSTORM WILL AFFECT RICHLAND...MARION...
ASHLAND...SOUTHEASTERN WYANDOT...MORROW...WAYNE...CRAWFORD...HOLMES
AND KNOX COUNTIES...

At 341 PM EDT, scattered thunderstorms were located across much of
the Mid Ohio region. All of these thunderstorms were moving to the
northeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4027 8274 4035 8275 4037 8293 4042 8294
      4044 8325 4051 8325 4051 8342 4068 8341
      4090 8311 4100 8217 4098 8165 4045 8167
      4045 8218 4024 8220
TIME...MOT...LOC 1941Z 238DEG 14KT 4047 8251

The radar

The Cleveland radar (KCLE), 90 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.

Hail, Richland

When
June 27, 3:00 PM EST
Where
Richland County, 0.52 mi E of Mansfield
Measured
0.88 in hail
Reported by
Public
Coordinates
40.770, -82.510

Hail, Richland

When
June 27, 3:05 PM EST
Where
Richland County, 0.87 mi NE of Mansfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.780, -82.510

Thunderstorm Wind, Mahoning

When
June 27, 4:29 PM EST
Where
Mahoning County, 1.25 mi ENE of Canfield
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.030, -80.750

There was moderate to severe tree damage on the east side of Canfield. There was a picture on social media of this storm report.

Flash Flood, Portage

When
June 27, 5:00 PM EST to 7:00 PM EST
Where
Portage County, 1.11 mi NNE of Ravenna to 2.56 mi E of New Milford
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.185, -81.221

Heavy rain fell across central Portage County on the evening of June 17th. Rainfall estimates from local officials were 2 to 3 inches with a few reports of 4 inches which fell in an hour. Some roads were damaged and manhole covers blown off. Ten properties sustained minor water damage to basements and first floors.

Thunderstorm Wind, Mahoning

When
June 27, 5:15 PM EST
Where
Mahoning County, 0.52 mi W of Poland
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.020, -80.630

A semi-trailer was blown over near South Ave and State Route 224.

Thunderstorm Wind, Portage

When
June 28, 4:30 PM EST
Where
Portage County, 1.71 mi WSW of Ravenna Prtge Co Arp
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.210, -81.280

Several trees and power lines were blown down.

Thunderstorm Wind, Cuyahoga

When
June 28, 6:30 PM EST
Where
Cuyahoga County, 0.52 mi W of (Bkl)cleveland Lakef
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
41.520, -81.690

The ASOS at Burke Lakefront Airport measured a 68 mph wind gust.

Thunderstorm Wind, Medina

When
June 28, 6:37 PM EST
Where
Medina County, 0.86 mi NE of Medina
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.140, -81.860

Several large trees were blown down through the city and numerous power outages.

Thunderstorm Wind, Wayne

When
June 28, 6:58 PM EST
Where
Wayne County, 2.14 mi SSW of Sterling
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.940, -81.860

Several trees and power lines were blown down.

Hail, Summit

When
June 28, 7:03 PM EST
Where
Summit County, 2.81 mi N of Western Star
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.060, -81.690

Thunderstorm Wind, Medina

When
June 28, 7:53 PM EST
Where
Medina County, 1.04 mi E of Wadsworth
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.030, -81.730

A large tree was blown down. This storm report was from social media.

Thunderstorm Wind, Ashtabula

When
June 29, 1:09 AM EST
Where
Ashtabula County, 0.69 mi S of Andover
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.610, -80.570

A couple trees and large tree branches were blown down.

Thunderstorm Wind, Ashtabula

When
June 29, 1:10 AM EST
Where
Ashtabula County, 1.7 mi ESE of Andover
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.610, -80.540

Several large trees and branches were blown down in Pymatuning State Park.

Thunderstorm Wind, Ashtabula

When
June 29, 8:00 AM EST
Where
Ashtabula County, 0.86 mi NE of Saybrook
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.830, -80.860

Several large trees and branches were blown down in Saybrook Township.

Thunderstorm Wind, Mahoning

When
June 29, 4:06 PM EST
Where
Mahoning County, 1.38 mi S of New Buffalo
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.960, -80.720

A large tree was blown down onto a house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837890, 837891, 837893, 840760, 837894, 837895, 837903, 837896, 837897, 837892, 837898, 837899, 837900, 837901, 837902.